Georgia, 2012Hail in Georgia, April 4, 2012
April 4, 2012 · NWS FFC · 1 event in 1 county or zone
An upper level ridge strengthened over the area during the day on the 4th, suppressing most of the convection. However, above-average temperatures continued, allowing instability to increase once again despite the influence of the ridge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge strengthened over the area during the day on the 4th, suppressing most of the convection. However, above-average temperatures continued, allowing instability to increase once again despite the influence of the ridge. Isolated thunderstorms developed across eastern Georgia where the ridge had less influence, and spread west toward the Atlanta Metro area during the evening hours. One thunderstorm became severe in Cobb County, with quarter-sized hail reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 4, 6:55 PM EST, 0 minutes earlier.
Area forecast discussion, Apr 4, 6:55 PM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
755 PM EDT WED APR 4 2012
.UPDATE...
CIRRUS SHIELD HAS STABILIZED THE ATMOSPHERE OVER CENTRAL GEORGIA AND
WILL THEREFORE LOWER POPS FOR THIS EVENING IN THAT AREA. WILL
MAINTAIN CHANCE POPS ACROSS NORTH GEORGIA THIS EVENING WITH
SCATTERED CONVECTION ALREADY MOVING ACROSS THE ATL AREA. NO OTHER
CHANGES PLANNED.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
/ISSUED AT 342 PM EDT WED APR 4 2012/
SLIGHT ENHANCEMENT OF THE UPPER RIDGE IN RESPONSE TO THE APPROACHING
UPPER LOW APPEARS TO HAVE RESULTED IN SOME CONVECTIVE SUPPRESSION
ACROSS THE FORECAST AREA THIS AFTERNOON. CURRENTLY CONVECTION IS
CONFINED TO THE EASTERN EDGES OF THE FORECAST AREA WHERE THERE IS
LESS INFLUENCE UNDER THE RIDGE. WITH PLENTY OF SUNSHINE...MARGINAL TO
MODERATE INSTABILITY AND DECENT UPPER LEVEL DIFFLUENT FLOW...I CANNOT
RULE OUT CONVECTIVE DEVELOPMENT ANYWHERE IN NORTH AND CENTRAL
GEORGIA LATE THIS AFTERNOON AND INTO THE EVENING...BUT I HAVE KEPT
POPS AT CHANCE LEVELS AT BEST...DIMINISHING IN THE OVERNIGHT PERIOD.
BETTER PRECIPITATION CHANCES SPREAD ACROSS THE FORECAST AREA DURING
THE DAY TOMORROW AS THE UPPER LEVEL SYSTEM APPROACHES. MODELS KEEP
INSTABILITY MARGINAL AT BEST FOR SEVERE WEATHER POTENTIAL ACROSS THE
MAJORITY OF THE AREA WITH THE BETTER INSTABILITY CONFINED TO THE
REGIONS CLOSER TO THE GULF COAST. EVEN WITH THE PROXIMITY OF THE
UPPER LOW OVER THE REGION...SHEAR REMAINS MARGINAL FOR WIDESPREAD
SEVERE WEATHER THREAT. COOL POOL OF AIR ALOFT ASSOCIATED WITH THE
CENTER OF THE UPPER LOW KEEPS ATMOSPHERE UNSTABLE ENOUGH FOR
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THURSDAY NIGHT INTO
FRIDAY MORNING...BUT PRECIPITATION SHOULD BE PUSHING EAST OF THE
STATE THROUGH THE AFTERNOON.
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED AT 342 PM EDT WED APR 4 2012/
EXTENDED PERIOD WILL BE CHARACTERIZED BY DEVELOPING NORTHWEST FLOW
ALOFT REGIME WHICH WILL PERSIST THROUGH WEDNESDAY. DIFFICULT TO
PINPOINT INDIVIDUAL SHORTWAVES WITHIN THIS MEAN FLOW AND WILL
THEREFORE MAKE VERY LIMITED CHANGES TO CURRENT EXTENDED.
.PREV DISCUSSION...
/ISSUED AT 342 PM EDT WED APR 4 2012/
A RIDGE OF HIGH PRESSURE BUILDS IN TO START THE WEEKEND. LATE
SUNDAY INTO MONDAY...A WEAK FRONT ASSOCIATED WITH A LOW PRESSURE
SYSTEM IN THE GREAT LAKES REGION WILL MOVE THROUGH NORTH AND
CENTRAL GEORGIA. INCREASING CLOUDS AND A CHANCE OF SHOWERS ARE
ABOUT THE ONLY EFFECTS THIS FRONT WILL HAVE ON THE END OF THE
EASTER WEEKEND AND START OF THE NEXT WORK WEEK. 00Z GFS DOES NOT
EVEN GENERATE PRECIPITATION WITH THE FRONTAL PASSAGE. 00Z ECMWF
STILL GENERATES TOKEN AMOUNTS OF PRECIPITATION OVER NORTH CENTRAL
GEORGIA/METRO ATLANTA BEFORE THE FRONT PUTTERS OUT ON ITS WAY
EAST. NORTHWEST FLOW RETURNS TUESDAY WITH THE 00Z GFS AND 00Z
ECMWF HINTING AT PRECIPITATION POTENTIAL FROM SHORTWAVE TROUGHS
TRAVERSING THE REGION.
10
&&
.AVIATION...
00Z UPDATE...
ISOLATED CONVECTION OVER THE ATL AREA SHOULD BEGIN TO DIMINISH AFTER
SUNSET AS IT MOVES TOWARD AHN. AT THIS TIME DO NOT EXPECT IT TO
REACH AHN BUT WILL CONTINUE TO MONITOR. OTHERWISE IT WILL REMAIN DRY
THROUGH TONIGHT WITH SCATTERED CONVECTION MOVING INTO WESTERN GA
AFTER 12Z AND SPREADING ACROSS THE FORECAST WITH WIDESPREAD
CONVECTION BY 18Z. THE PRECIP WILL DIMINISH FROM THE WEST LATE
THURSDAY AFTERNOON AND EVENING. WINDS WILL REMAIN WEST TO SOUTHWEST
UNTIL LATE THURSDAY AFTERNOON WITH WINDS SHIFTING TO THE NORTHWEST.
//ATL CONFIDENCE...18Z UPDATE
HIGH ALL ELEMENTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 59 80 55 68 / 40 60 60 30
ATLANTA 62 78 55 68 / 40 60 50 20
BLAIRSVILLE 56 72 53 66 / 40 70 60 30
CARTERSVILLE 58 76 53 68 / 40 70 50 20
COLUMBUS 63 79 58 72 / 40 60 40 20
GAINESVILLE 60 79 54 66 / 40 70 50 30
MACON 62 81 57 70 / 40 60 50 20
ROME 59 75 53 68 / 40 70 50 20
PEACHTREE CITY 59 78 52 69 / 40 60 50 20
VIDALIA 64 80 61 72 / 30 60 60 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, Apr 4, 11:44 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1244 PM EDT WED APR 4 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051645-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1244 PM EDT WED APR 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA TODAY AND TONIGHT. SOME OF THESE STORMS COULD BE
STRONG TO LOCALLY SEVERE.
.SYNOPSIS...
OUTFLOW BOUNDARIES FROM YESTERDAYS STORMS WILL PROVIDE THE FOCUS
FOR ADDITIONAL DEVELOPMENT TODAY. AN AREA OF HIGH PRESSURE IN THE
ATLANTIC IS ALLOWING DEEP GULF MOISTURE TO ENTER NORTH AND CENTRAL
GEORGIA AHEAD OF AN APPROACHING FRONTAL SYSTEM. THIS FRONTAL
SYSTEM WILL ALLOW FOR MORE ORGANIZED ACTIVITY DURING THE LAST HALF
OF THE OVERNIGHT PERIOD TOWARD DAYBREAK.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THESE THUNDERSTORMS WILL BE GUSTY
WINDS...HAIL...AND LIGHTNING.
.DISCUSSION...
AVAILABLE MOISTURE AND MODERATE TO HIGH INSTABILITY...WITH CAPE
VALUES OF 1500 TO 2500 J/KG THIS AFTERNOON AND EVENING...WILL
COMBINE WITH THE FORCING OF THE LINGERING OUTFLOW BOUNDARIES TO
ALLOW FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS NORTH
AND CENTRAL GEORGIA. A SEPARATE LINE OF SHOWERS AND STORMS WILL
DEVELOP LATE TONIGHT TOWARD THURSDAY MORNING ALONG THE GULF COAST
REGION AND PERHAPS REACH THE SOUTHWEST PORTION OF THE FORECAST
AREA JUST PRIOR TO DAYBREAK.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORMS WILL CONTINUE INTO THURSDAY WITH ADDITIONAL STRONG
TO LOCALLY SEVERE STORMS POSSIBLE. THIS ACTIVITY WILL INGER INTO
THURSDAY NIGHT AND INTO EARLY FRIDAY. NO HAZARDOUS WEATHER IS ANTICIPATED
SATURDAY THROUGH MONDAY AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
DEESE
In the hours before
Special weather statement, Apr 4, 2:24 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT WED APR 4 2012
GAZ039-051-062-042000-
324 PM EDT WED APR 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN WILKES...WARREN AND TALIAFERRO COUNTIES UNTIL 400 PM EDT...
AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LUNDBERG...MOVING EAST AT 20 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WILKES...WARREN AND TALIAFERRO COUNTIES THROUGH 400 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LUNDBERG...
FICKLIN...WASHINGTON...CARTERS GROVE...RAYTOWN...LYNEVILLE...
ALEXANDER STEPHENS PARK...SHARON...CRAWFORDVILLE...SANDY CROSS...
TYRONE...ROCKY CREEK FIRE DEPT....AONIA...METASVILLE AND HOLLIDAY
PARK. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3363 8255 3363 8260 3360 8264 3356 8263
3354 8297 3362 8298 3367 8295 3370 8300
3373 8295 3374 8295 3378 8256 3366 8249
3365 8249
TIME...MOT...LOC 1923Z 265DEG 16KT 3366 8269Special weather statement, Apr 4, 5:49 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
649 PM EDT WED APR 4 2012
GAZ042-042315-
649 PM EDT WED APR 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN CARROLL COUNTY UNTIL 715 PM EDT...
AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JOHN TANNER STATE PARK...MOVING EAST AT 20
MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
CARROLL COUNTY THROUGH 715 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE BLACKJACK MOUNTAIN...TYUS...JOHN TANNER STATE PARK...
ROOPVILLE...BOWDON...MOUNT ZION...LOWELL...CARROLLTON...SEATON
LAKE...BYERS CROSSROADS...TREASURE LAKE...CLEM AND WHITESBURG. HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3362 8532 3367 8490 3358 8491 3358 8482
3354 8483 3352 8482 3351 8485 3349 8486
3348 8489 3344 8494 3346 8498 3343 8500
3344 8530
TIME...MOT...LOC 2249Z 260DEG 17KT 3355 8516Special weather statement, Apr 4, 6:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
720 PM EDT WED APR 4 2012
GAZ042>044-042345-
720 PM EDT WED APR 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN CARROLL...DOUGLAS AND FULTON COUNTIES UNTIL 745 PM EDT...
AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TREASURE LAKE...MOVING EAST AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CARROLL...DOUGLAS AND FULTON COUNTIES THROUGH 745 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE SEATON LAKE...ABILENE...
CLEM...TREASURE LAKE...HANNAH...BYERS CROSSROADS...FAIRPLAY...BILL
ARP...WINSTON...CAMPBELLTON...CHATTAHOOCHEE HILL COUNTRY...
FAIRBURN...SWEETWATER CREEK STATE PARK...DOUGLASVILLE AND CHAPEL
HILL. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3379 8461 3377 8460 3353 8456 3350 8504
3367 8508
TIME...MOT...LOC 2320Z 259DEG 21KT 3360 8494Special weather statement, Apr 4, 6:44 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
744 PM EDT WED APR 4 2012
GAZ032-033-043-045-050030-
744 PM EDT WED APR 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN COBB...DEKALB...DOUGLAS AND FULTON COUNTIES UNTIL 830 PM EDT...
AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER POWDER SPRINGS...MOVING EAST AT 30 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
COBB...DEKALB...DOUGLAS AND FULTON COUNTIES THROUGH 830 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE SWEETWATER CREEK STATE
PARK...DOUGLASVILLE...LITHIA SPRINGS...AUSTELL...POWDER SPRINGS...JIM
R MILLER PARK...SIX FLAGS OVER GEORGIA...MABLETON...MARIETTA...WHITE
WATER PARK...DOBBINS AIR RESERVE BASE...SMYRNA...BOLTON...BANKHEAD
AND VININGS. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3379 8473 3392 8473 3402 8427 3396 8427
3396 8428 3395 8427 3379 8425 3374 8476
3379 8476
TIME...MOT...LOC 2344Z 260DEG 24KT 3385 8462Hail, Cobb
- When
- April 4, 6:55 PM EST to 7:05 PM EST
- Where
- Cobb County, 2.37 mi NNE of Clarkdale to 1.34 mi WSW of Marietta Afs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.860, -84.630
The public reported quarter sized hail from near Powder Springs to Pair Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Puerto Rico, April 4 to 6, 20121 death · 1 event
- Lightning Strike in North Carolina, April 4, 2012$400,000 · 1 event
- Frost and Freeze in New York, April 4 to 6, 201220 events
- Marine Hail in Gulf of Mexico, April 4, 2012$15,000 · 1.75 in hail · 2 events
- Hail in Texas, April 4, 2012$15,000 · 1.75 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 4, 201252 kt wind · 4 events
- Heavy Snow in Oregon, April 4, 20124 events
- Damaging Winds in South Carolina, April 4, 2012$6,000 · 60 kt wind · 4 events
- Hail in Mississippi, April 4, 20121 in hail · 3 events
- Flash Flooding in Kansas, April 4, 20123 events
- High Wind in California, April 4 to 5, 201260 kt wind · 2 events
- High Wind in Montana, April 4, 201253 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369167.